Let $1\leq p<\infty.$ Let $\mathcal M$ be a von Neumann algebra equipped with a normal semifinite faithful trace $\tau.$ Let $L_p(\mathcal M,\tau)$ be the associated noncommutative $L_p$-space. Let $(x_n)$ be a sequence in $L_p(\mathcal M,\tau)$ such that $\|x_n-x\|_p\to 0$ as $n\to\infty$ for some $x\in L_p(\mathcal M,\tau).$ Is it true that $\||x_n|-|x|\|_p\to 0$ as $n\to \infty$ ?


This seems false for $p=1$, see the following:

Caspers, M.; Potapov, D.; Sukochev, F.; Zanin, D., Weak type estimates for the absolute value mapping, J. Oper. Theory 73, No. 2, 361-384 (2015). ZBL1389.47063.

  • 1
    $\begingroup$ The results in that paper would solve your question for the other $p$ $\endgroup$ – Adrián González-Pérez Aug 20 '19 at 7:44
  • 2
    $\begingroup$ The modulus map is continuous for $p=1$ as well (although it's not Lipschitz), by Borchers and also by Kosaki [JFA 59 (1984), 123-131]. $\endgroup$ – Narutaka OZAWA Aug 28 '19 at 23:22

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.